Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 121, NWS Detroit, MI

August 2, 2000Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2000, 8:24 PM EDT for Monroe County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 8:24 PM EDT (00:24 UTC)
Expired
Aug 2, 2000, 9:00 PM EDT
In force
36 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Monroe County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:30 PM EDTHail 0.75Maybee, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 030024
SVRDTX
MIC115-030100-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
824 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 900 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF MAYBEE...OR 11 MILES NORTHWEST
  OF MONROE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE AT 835 PM EDT
  CARLETON AT 840 PM EDT
  STONY POINT AT 850 PM EDT
  ESTRAL BEACH...SOUTH ROCKWOOD AT 855 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

STRhUBLE GROVER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:07 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 3:07 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
307 PM EDT WED AUG 2 2000

MAIN FOCUS LIES WITH STORM POTENTIAL FOR TONIGHT. COLD
FRONT...CURRENTLY ALIGNED FROM ALPENA TO MILWAUKEE...WILL CONTINUE
TO MOVE THROUGH LOWER MICHIGAN THIS EVENING. 88D INDICATING AREA OF
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONT MOVING EAST
THROUGH NORTHERN LOWER...EXPECTED TO AFFECT SAGINAW BAY AND NORTHERN
COUNTIES IN CWA LATER THROUGH THIS EVENING. FRONT IS PROGGED TO BE
THROUGH CWA AROUND 06Z...THOUGH ETA IS A FEW HOURS SLOWER WITH THE
FRONTS PROGRESSION.

COMPETING FACTORS FOR STORM POTENTIAL THIS AFTERNOON MAKE FOR AN
INTERESTING FORECAST. BEST UVV ASSOCIATED WITH VORT MAX WILL
CONTINUE TO SLIDE THROUGH SOUTHERN PART OF CWA THIS AFTERNOON AND
EVENING. 250 JETLET WILL ALSO PLACE SOUTHERN CWA IN RIGHT ENTRANCE
REGION...AIDING THE 700 MB OMEGA. HOWEVER...ONLY THE TIP OF THE
THUMB HAS SEEN MUCH SUN TODAY...TEMPS IN SOUTHERN CWA HAVE ONLY
REACHED THE LOWER TO MID 70S. SURFACE DEWPOINTS EXPECTED TO REMAIN
AROUND 70 UNTIL FROPA. MOISTURE WILL DECREASE QUICKLY AS THE FRONT
PASSES...ESPECIALLY IN THE MID AND UPPER LEVELS. WEAK THETA E RIDGE
IN PLACE AHEAD OF FRONT WILL ALSO MOVE OUT OF CWA WITH FROPA. BEST
CHANCE OF SEVERE CURRENTLY APPEARS TO BE WITH THE LINE MOVING
THROUGH NORTHERN LOWER. IT IS BECOMING MORE ORGANIZED AND CELLS ARE
CONTINUING TO DEVELOP ON ITS SOUTHERN END. EXPECT THIS TREND TO
CONTINUE AS THE LINE MOVES THROUGH AREA THAT HAS SEEN THE MOST SOLAR
HEATING THIS AFTERNOON. BUT AGAIN...BEST DYNAMICAL SUPPORT FURTHER
TO THE SOUTH...HOLDING THE POSSIBILITY THAT NEW CELLS COULD DEVELOP
AS AREA OF CLOUDS IN THE SOUTHERN COUNTIES MOVES OUT OF THE
AREA...THOUGH THIS POSSIBILITY LESSENS AS THE SUN GOES DOWN.

CONSIDERED POSSIBILITY OF PRECIPITATION TOMORROW AFTERNOON IN
SOUTHERN COUNTIES. HOWEVER...CHANCE FOR PRECIPITATION NOT LOOKING
GOOD. THE MID AND UPPER LEVELS BECOME EXTREMELY DRY. THE CWA WILL
ALSO HAVE A HEALTHY CAP AROUND 700 MB THROUGH MOST OF THE AFTERNOON.
SHOULD BE ENOUGH LOW LEVEL MOISTURE TO KEEP LOW CLOUDS/POP CU BUT
WILL REMOVE MENTION OF POPS FOR THE SOUTHERN COUNTIES FOR TOMORROW.

EXTENDED...FEW CHANGES TO THE EXTENDED. MAIN FOCUS LIES IN THE
TIMING OF PRECIPITATION FOR THE WEEKEND. MRF REPLACES 500 MB TROUGH
WITH MORE ZONAL FLOW THIS WEEKEND. BEST MOISTURE HELD TO OUR NORTH
WITH UPPER LEVEL SHORTWAVE. A BIT CONCERNED THAT THIS PRECIPITATION
COULD TRACK INTO CWA LATE SATURDAY. NORTHWEST TO SOUTHEAST
ORIENTATED THICKNESSES FAVORABLE FOR SUCH MOVEMENT. HOWEVER...700
HEIGHTS AND 850 WINDS COUNTER THIS POSSIBILITY. MRF IS ALSO SLOWING
THE UPPER LEVEL SUPPORT OF SURFACE DISTURBANCE. ETAXX IN GOOD
AGREEMENT WITH THIS SOLUTION. NCEP ENSEMBLES LOOKING FAIRLY STABLE
WITH THE WEEKEND SOLUTIONS...WITH 500 MB SHORTWAVE RIDGING OVER THE
REGION FOR SATURDAY. CANADIAN HOLDS UPPER LEVEL SUPPORT OF SURFACE
FEATURE FURTHER NORTH...DEVELOPING A STRONGER LOW THAN INDICATED IN
THE OTHER MODELS JUST SOUTH OF HUDSON BAY. GIVEN THESE FACTORS WILL
KEEP SATURDAY DRY. ZONAL UPPER LEVEL FLOW WILL GIVE WAY TO RIDGING
OVER THE PLAINS BY MIDWEEK...OFFERING UPPER LEVEL SUPPORT TO SURFACE
HIGH PROGGED TO AFFECT REGION TUESDAY AND WEDNESDAY.

.DTX...NONE.

GROVER FIGURSKEY

In the hours before

Special weather statement, Aug 2, 6:53 PM EDT, 1 hour 31 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-030600-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
653 PM EDT WED AUG 2 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN THIS
EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE
THUNDERSTORMS COULD BE SEVERE. SPOTTER ACTIVATION HAS OCCURRED.

THE WARM AND HUMID AIRMASS THAT HAS BEEN IN PLACE SINCE LAST
THURSDAY IS ON ITS WAY OUT OF SOUTHEAST MICHIGAN...AS DRIER AIR WILL
MOVE IN BEHIND A COLD FRONT LATER TONIGHT AND THURSDAY. HOWEVER...
SCATTERED THUNDERSTORMS WILL CONTINUE AHEAD OF AND JUST BEHIND THE
FRONT AS IT CONTINUES TO MOVE ACROSS SOUTHEAST MICHIGAN THROUGH THE
REMAINDER OF THIS EVENING. A FEW OF THE STORMS COULD BE SEVERE...
PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.
THE GREATEST THREAT OF SEVERE THUNDERSTORMS THIS EVENING WILL BE
SOUTH OF M 46.

VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS...WITH
RAINFALL RATES UP TO ONE INCH PER HOUR POSSIBLE. THIS COULD RESULT
IN SOME LOCALIZED FLOODING AS WELL. THUNDERSTORM MOVEMENT THROUGH THE
REMAINDER OF THE EVENING WILL GENERALLY BE SOUTHEAST AT 15 MPH.
THE SEVERE WEATHER IS EXPECTED TO END BY MIDNIGHT...ALTHOUGH
SCATTERED THUNDERSTORMS COULD PERSIST INTO THE OVERNIGHT HOURS...
PARTICULARLY SOUTH OF INTERSTATE 94.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
INFORMATION.

JW

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:58 PM EDTSevere Thunderstorm WarningDTXWashtenaw62 min
Aug 2, 9:44 PM EDTSevere Thunderstorm WarningDTXWayne46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.